Vermont, 2003

Hail in Vermont, June 30, 2003

June 30, 2003 · NWS BTV · 1 event in 1 county or zone

An area of low pressure moved across southern Canada during Sunday, June 29th. The associated cold front moved into northern New York during late Sunday night (June 29th).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across southern Canada during Sunday, June 29th. The associated cold front moved into northern New York during late Sunday night (June 29th). Thunderstorms developed along and ahead of this cold front Sunday night (June 29th) into early Monday morning (June 30th). Some of the thunderstorms resulted in gusty winds and hail. In the town of Williston, Penny size hail was reported along with very heavy rain in a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 1:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 30, 1:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
235 AM EDT TUE JUN 30 2003

CURRENTLY...CLEAR SKIES NEARLY ALL OF NEW ENGLAND TONIGHT AS HIGH
PRESSURE IN FIRM CONTROL. TEMPS HAVE FALLEN INTO THE 50S AREA
WIDE...WITH PATCHY FOG NOW DEVELOPING IN FAVORED MTN
VALLEYS/HOLLOWS.

TODAY/TONIGHT...AFOREMENTIONED HIGH PRESSURE BRIDGES ACROSS AREA
TODAY WITH LIGHT TO MODERATE WNW FLOW ALONG WITH PLENTY OF SUN.
LATEST OPERATIONAL SOLNS CONTINUE TO SHOW WEAK SFC BOUNDARY ACROSS
CENTRAL ONTARIO/QUEBEC TO SAG SOUTHWARD LATER TODAY AND BECOME
STATIONARY JUST NORTH OF BORDER TONIGHT. WEAK IMPULSE SLIDING ESE
ALONG THIS BOUNDARY SHOULD FOR THE MOST PART TO STAY NORTH OF THE
BORDER...BUT ENOUGH UNCERTAINTY TO MAINTAIN A SLIGHT CHC POP ALONG
NORTHERN BORDER COUNTIES FOR TONIGHT. TEMPS SEASONAL FROM THE U70S
TO L80S.

WEDNESDAY INTO THURSDAY...STATIONARY FRONT REMAINS IN RELATIVELY
THE SAME POSITION DURING THE PERIOD WITH SEVERAL WEAK IMPULSES
POSSIBLY AFFECTING NORTHERN TIER ZONES WED NT AND THU WITH SOME
BNDRY LYR INSTABILITY EVIDENT...BUT FOR THE MOST PART THE AREA
SHOULD REMAIN DRY. 850 HPA TEMPS GRADUALLY RISE...AND BY THU AFT ARE
IN THE 16-17C BALL PARK. THUS WILL GO SLIGHTLY ABOVE GUIDANCE BOTH
WED AND THU AFT WITH WSW FLOW.

JULY 4TH ONWARDS...LATEST OPERATIONAL GFS SOLN NOW OFFERING SLIGHTLY
COOLER TEMPS ON FRI AS RAIN COOLED AIR FROM DECAYING MCS ACTIVITY
ACROSS SOUTHERN CANADA AND HIGHER LEVEL RH FROM TS BILL TRAVERSES
AREA. 850 HPA TEMPS ACTUALLY COOL SOMEWHAT WITH PLENTY OF MID TO
HIGH LEVEL CLOUDS PRESENT. MOST OF ENERGY NOW APPEARS TO REMAIN WELL
NORTH OF AREA HOWEVER...THUS WILL GO DRY AND SLIGHTLY COOLER...BUT
ALL AND ALL GREAT HOLIDAY WX ANTICIPATED WITH ANY REMNANTS OF TS
BILL SLIDING WELL SOUTH OF AREA. AFTERWARDS...REST OF EXTENDED
UNCHANGED AND WILL MAINTAIN GOING CHC POPS ON SATURDAY AND DRY
SUN/MON TIME FRAME WITH TEMPS GENERALLY WITHIN 2-3 DEGREES OF EARLY
JULY NORMS.

.BTV...NONE.

JMG
Hazardous weather outlook, Jun 29, 3:17 AM EST, 22 hours 43 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
417 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND
ACROSS VERMONT TONIGHT.  AS IT DOES...IT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIR MASS.  THIS WILL ENHANCE THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT.  GIVEN
THE AMOUNT OF INSTABILITY THAT WILL DEVELOP LATER TODAY AND WINDS
ALOFT STRENGTHENING BY THIS EVENING...SOME STORMS WILL BECOME MORE
ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS.  THE
MOST OPTIMAL TIME FOR THESE STRONGER STORMS WILL BE BETWEEN 200
PM AND 1000 PM.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT DESCRIBED ABOVE WILL BE EAST OF THE REGION AND HIGH
PRESSURE WILL BUILD INTO THE NORTH COUNTRY.  THE HIGH WILL PERSIST
THROUGH AT LEAST MIDWEEK...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

EVENSON

In the hours before

Special weather statement, Jun 29, 10:41 PM EST, 3 hours 19 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1141 PM EDT SUN JUN 29 2003

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ORANGE AND
WINDSOR COUNTIES IN VERMONT UNTIL 1215 AM MONDAY...
...THE SEVERE THUNDERSTORM WARNING FOR ADDISON AND RUTLAND
COUNTIES EXPIRED AT 1130 PM...

AT 1130 PM EDT...AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM
GRANVILLE TO PITTSFIELD...MOVING EAST AT 45 MPH. THESE STORMS WERE
EXITING ADDISON AND RUTLAND COUNTIES BUT MOVING ACROSS THE GREEN
MOUNTAINS INTO WINDSOR AND ORANGE COUNTIES.

LOCATIONS IN THE PATH OF THIS STORM THROUGH 1215 AM MONDAY INCLUDE
ROCHESTER...RANDOLPH AND BETHEL.

DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE POSSIBLE WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

SLW
Special weather statement, Jun 29, 10:53 PM EST, 3 hours 7 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-300415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1153 PM EDT SUN JUN 29 2003

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ORANGE AND WINDSOR
COUNTIES UNTIL 1215 AM EDT...

AT 1145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
BRAINTREE TO 3 MILES EAST OF WEST BRIDGEWATER...MOVING EAST AT 20
MPH.

LOCATIONS IN THE PATH OF THIS STORM THROUGH 1215 AM EDT INCLUDE
RANDOLPH...BRIDGEWATER...BROOKFIELD...EAST RANDOLPH...WOODSTOCK...
CHELSEA AND WEST HARTFORD. DAMAGING WINDS...LARGE HAIL AND HEAVY
RAIN ARE POSSIBLE WITH THIS STORM.

OTHER STORMS...FURTHER WEST IN SOUTHERN ADDISON AND NORTHERN RUTLAND
COUNTIES WILL FOLLOW THESE FIRST STORMS BUT SHOULD BE WEAKER WITH
TIME. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

SLW

The radar

The Burlington radar (KCXX), 12 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chittenden

When
June 30, 2:00 AM EST
Where
Chittenden County, Williston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.433, -73.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366363.